Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Thinking About Changing
Jan 19, 2009

Hey Doc,

I have been on Atripla for 6 1/2 months now. VL went to undetectable in just 2 months and CD4 from 21 to 123 a few months back and I go back in 3 weeks to see my new counts. With all of the problems that some who are not able to take the one daily dose of Atripla I feel almost like a Scumbag asking this question as I know there are many who would love to be able to take this medication vs the racket of pills they now take. Here is my issue. My side effects are pretty much all gone or VERY mild except the dreams come and go and the dreams drive me insane. They usually do not scare me even when people are chasing me with guns or trying to kill me I usually dont wake up in a sweat but they are so involved that I am just SUPER annoyed by being so active at night in my dreams. I want to use my night time to sleep and rest and when you are so active in dreams its like your not really resting. When I go to speak with my doctor in a few weeks I want to have at least investigated few alternatives to Atripla to discuss with him and I wanted to just get some advice. My biggest fear now is switching to something thats gonna keep me on the toilet or make me sick to my stomach. I think if I am risking any of those symptoms that I never had with Atripla I might just stick with what I have now but is there anything I can start to investigate now that is AS WELL TOLERATED as Atripla minus the Sustiva component which is most likely responsible for my intense dreams that I just do NOT enjoy. Again I will chose these dreams over real life stomach issues any day so I am not complaining as much as I am trying to be informed on what other options there are and research them in advance to speak with my doctor about once I see him.

Lastly when it comes to dreams Is there anything I can do to help control that? I would imagine that dreams cannot be studied well and I never eat within 2 hours of taking my medication before bed but is there anything else I might be able to do to stop this one last side affect that is annoying me to no end?

Thank you so much

Response from Dr. Young

Thanks for your post.

I wouldn't characterize you as a scumbag for insisting that your medications not cause significant side effects.

It would appear that your in the significant minority of patients who probably are relatively intolerant of efavirenz. As such, I don't think that you should have to expect that your life will never return to normal, rather, a discussion with your doctor about your treatment alternatives makes sense to me.

Saddy, short of making sure that your sleep habits are good ones (minimize food and caffeine before bed, avoid late exercise) and maybe trying a sleep aid, like Ambien (Zolpidem), there's no much else to do with treating the dreams.

Since Atripla is the combination of Truvada + efavirenz, it is easiest to consider dropping the efavirenz and continuing Truavada with a new "3rd" drug. Options would include one of the newer boosted protease inhibitors. We typically use ritonavir (Norvir)-boosted fosamprenavir (Lexiva), atazanavir (Reyataz) or darunavir (Prezista) in this circumstance. In the past, we might have used (the still recommended) Kaletra option too. Overall, it has been my experience that these combinations can be very, very well tolerated- indeed, tolerated at least as well as the efavirenz-based treatments.

I hope this helps. Let us know how things turn out for you (and your dreams).

BY



Previous
HIV Meds at same time or near with Citrucel
Next
Side Effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement